New Jersey, 2001

Damaging Wind in New Jersey, August 10, 2001

August 10, 2001 · NWS PHI · 1 event in 1 county or zone

A line of severe thunderstorms knocked down trees and wires in Liberty Township. One of the downed trees damaged a vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of severe thunderstorms knocked down trees and wires in Liberty Township. One of the downed trees damaged a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 2:09 AM EST, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 10, 2:09 AM EST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
309 AM EDT FRI AUG 10 2001

ONE MORE DAY AND THEN SOME RELIEF...BUT WE WILL UNDOUBTABLY PAY A
PRICE. THE COLD FRONT IS EXPECTED TO DROP INTO OUR FA THIS AFTN...
CROSSING THE PHILLY AREA AROUND MIDNIGHT AND THEN MOVING JUST OFF
TO OUR SE BY DAYBREAK. THE POSSIBILITY WILL EXIST FOR SVR TSTMS
LATER TODAY INTO TNGT AS THE FRONT MOVES ACROSS AND A SEVERE
WEATHER OUTLOOK STATEMENT WBIS. IT APPEARS AS IF THE FRONT WILL
COME TO A SCREECHING HALT SATURDAY. WEAK WAVES OF LOW PRES WILL
MOVE ALONG THE FRONT BRINGING SCT SHWRS/TSTMS SAT AND SUN. LOOKS
LIKE THE FINAL WAVE WILL WORK ITS WAY ACROSS THE MID ATLC AREA
MON INTO TUE AND THEN WE WILL FINALLY GET SOME COOLER/DRIER AIR.

.PHI...EXCESSIVE HEAT WARNING TODAY FOR SOUTHEASTERN PA...
       CENTRAL AND SOUTHERN NJ...DE AND NORTHEASTERN MD
       (EXCEPT COASTAL AREAS).
       PA ZONES 67>71...NJ ZONES 9-10-12-13-15>23...
       DE ZONES 1>3 AND MD ZONES 8-12-15-19-20.

RPW

In the hours before

Special weather statement, Aug 10, 9:15 AM EST, 2 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT FRI AUG 10 2001

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...

A COLD FRONT EXTENDED ACROSS LAKES ERIE AND ONTARIO THIS MORNING.
THE FRONT WILL MOVE TO THE SOUTHEAST...AND IT MAY BRING STRONG
THUNDERSTORMS TO EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE AND
NORTHEASTERN MARYLAND.

BY MID MORNING THERE WERE SHOWERS AND SCATTERED THUNDERSTORMS IN
CENTRAL AND NORTHEASTERN PENNSYLVANIA.  THE PRECIPITATION SHOULD
SPREAD INTO THE POCONO MOUNTAIN REGION...THE LEHIGH VALLEY...BERKS
COUNTY AND NORTHWESTERN NEW JERSEY DURING THE AFTERNOON.

LATE THIS AFTERNOON AND EARLY THIS EVENING THE THUNDERSTORMS ARE
EXPECTED TO REACH SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY.
THE RAIN SHOULD HOLD OFF UNTIL THIS EVENING IN SOUTHERN NEW
JERSEY...DELAWARE AND NORTHEASTERN MARYLAND.

THE THUNDERSTORMS WILL BRING AND END TO THE CURRENT HEAT WAVE.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND HAIL.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION...AND FOR
POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND THIS
EVENING.  YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE
INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN
LOWER CASE).

IOVINO
Special weather statement, Aug 10, 11:40 AM EST, 10 minutes before
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1240 PM EDT FRI AUG 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR
   EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE
...PHILADELPHIA...MONTGOMERY...AND BUCKS.

IN NEW JERSEY...
SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX.
..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE
ADJACENT COASTAL WATERS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS
OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO
THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO
ACCOMPANY ANY THUNDERSTORMS.

AT 1245 PM...THUNDERSTORMS ARE DEVELOPING QUICKLY IN THE WATCH AREA
AND WILL BE MOVING RAPIDLY TO THE EAST WITH THE POTENTIAL FOR DAMAGING
WINDS...AND DANGEROUS LIGHTNING.

STORMS THAT BRING AN END TO HEAT WAVES ARE ESPECIALLY DANGEROUS. THERE
ARE NO WARNINGS IN EFFECT AT THIS TIME BUT THEY COULD BE ISSUED
AT ANY MOMENT. REMAIN CLEAR OF THESE STORMS.

EBERWINE

The radar

The Philadelphia radar (KDIX), 110 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 10, 11:50 AM EST
Where
Warren County, Townsbury
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.850, -74.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268648.